{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,9,5]],"date-time":"2026-09-05T22:54:09Z","timestamp":1788648849109,"version":"build-2803163510"},"reference-count":10,"publisher":"The Endocrine Society","issue":"3","license":[{"start":{"date-parts":[[2023,5,17]],"date-time":"2023-05-17T00:00:00Z","timestamp":1684281600000},"content-version":"vor","delay-in-days":16,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2023,5,8]]},"abstract":"<jats:title>Abstract<\/jats:title>\n               <jats:p>Denosumab is a widely used medication for the treatment of osteoporosis. It has been observed in recent years that abruptly stopping denosumab leads to an increase in bone turnover markers, a decrease in bone mineral density, and a higher incidence of vertebral fractures. We present the case of a 53-year-old woman with few comorbidities and no prior fragility fractures who experienced 4 spontaneous and severely debilitating vertebral fractures 5-months post denosumab discontinuation. At the time of her fractures, she was found to have markedly elevated bone turnover markers, despite bone mineral density that was not significantly changed from measurements done while on denosumab treatment. She went on to be treated with an alternative antiresorptive agent, risedronate, and had substantial declines in her bone turnover markers, along with clinical improvement in her back pain. She experienced no further fractures while on treatment. Abrupt discontinuation of denosumab without starting an alternative antiresorptive agent can lead to spontaneous vertebral fractures. These fractures can occur in young patients with no prior history of fragility fractures and can be severely debilitating. An alternative antiresorptive agent should be started in the case of denosumab discontinuation.<\/jats:p>","DOI":"10.1210\/jcemcr\/luad042","type":"journal-article","created":{"date-parts":[[2023,5,17]],"date-time":"2023-05-17T04:41:09Z","timestamp":1684298469000},"source":"Crossref","is-referenced-by-count":1,"title":["Multiple Spontaneous Vertebral Fractures in a Younger Post-menopausal Woman Upon Stopping Denosumab Therapy"],"prefix":"10.1210","volume":"1","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-6263-8961","authenticated-orcid":false,"given":"Xun Yang","family":"Hu","sequence":"first","affiliation":[{"name":"Cumming School of Medicine, University of Calgary , Calgary, AB T2T 5C7 , Canada"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"ORCID":"https:\/\/orcid.org\/0000-0002-1056-1691","authenticated-orcid":false,"given":"William D","family":"Leslie","sequence":"additional","affiliation":[{"name":"Max Rady College of Medicine, University of Manitoba , Winnipeg, MB R2H 2A6 , Canada"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"ORCID":"https:\/\/orcid.org\/0000-0002-8129-9360","authenticated-orcid":false,"given":"Gregory","family":"Kline","sequence":"additional","affiliation":[{"name":"Cumming School of Medicine, University of Calgary , Calgary, AB T2T 5C7 , Canada"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"80","published-online":{"date-parts":[[2023,5,17]]},"reference":[{"issue":"12","key":"2023051704410281500_luad042-B1","doi-asserted-by":"crossref","first-page":"1139","DOI":"10.1111\/ijcp.12022","article-title":"Denosumab: mechanism of action and clinical outcomes","volume":"66","author":"Hanley","year":"2012","journal-title":"Int J Clin Pract"},{"issue":"7","key":"2023051704410281500_luad042-B2","doi-asserted-by":"crossref","first-page":"513","DOI":"10.1016\/S2213-8587(17)30138-9","article-title":"10 Years of denosumab treatment in postmenopausal women with osteoporosis: results from the phase 3 randomised FREEDOM trial and open-label extension","volume":"5","author":"Bone","year":"2017","journal-title":"Lancet Diabetes Endocrinol"},{"issue":"2","key":"2023051704410281500_luad042-B3","doi-asserted-by":"crossref","first-page":"190","DOI":"10.1002\/jbmr.3337","article-title":"Vertebral fractures after discontinuation of denosumab: a post hoc analysis of the randomized placebo-controlled FREEDOM trial and its extension","volume":"33","author":"Cummings","year":"2018","journal-title":"J Bone Miner Res"},{"issue":"4","key":"2023051704410281500_luad042-B4","doi-asserted-by":"crossref","first-page":"972","DOI":"10.1210\/jc.2010-1502","article-title":"Effects of denosumab treatment and discontinuation on bone mineral density and bone turnover markers in postmenopausal women with low bone mass","volume":"96","author":"Bone","year":"2011","journal-title":"J Clin Endocrinol Metab"},{"issue":"1","key":"2023051704410281500_luad042-B5","doi-asserted-by":"crossref","first-page":"264","DOI":"10.1210\/clinem\/dgaa756","article-title":"Fracture risk and management of discontinuation of denosumab therapy: a systematic review and position statement by ECTS","volume":"106","author":"Tsourdi","year":"2020","journal-title":"J Clin Endocrinol Metab"},{"issue":"1","key":"2023051704410281500_luad042-B6","doi-asserted-by":"crossref","first-page":"152","DOI":"10.3390\/jcm10010152","article-title":"Denosumab discontinuation and the rebound phenomenon: a narrative review","volume":"10","author":"Anastasilakis","year":"2021","journal-title":"J Clin Med"},{"issue":"16","key":"2023051704410281500_luad042-B7","doi-asserted-by":"crossref","first-page":"E485","DOI":"10.1503\/cmaj.180115","article-title":"Warning of an increased risk of vertebral fracture after stopping denosumab","volume":"190","author":"Symonds","year":"2018","journal-title":"Can Med Assoc J"},{"issue":"1","key":"2023051704410281500_luad042-B8","doi-asserted-by":"crossref","first-page":"55","DOI":"10.1007\/s00223-018-0404-6","article-title":"Bone loss after romosozumab\/denosumab: effects of bisphosphonates","volume":"103","author":"Horne","year":"2018","journal-title":"Calcif Tissue Int"},{"issue":"10","key":"2023051704410281500_luad042-B9","doi-asserted-by":"crossref","first-page":"e4155","DOI":"10.1210\/clinem\/dgab321","article-title":"The duration of denosumab treatment and the efficacy of zoledronate to preserve bone mineral density after its discontinuation","volume":"106","author":"Makras","year":"2021","journal-title":"J Clin Endocrinol Metab"},{"issue":"9","key":"2023051704410281500_luad042-B10","doi-asserted-by":"crossref","first-page":"1717","DOI":"10.1002\/jbmr.4335","article-title":"Fractures after denosumab discontinuation: a retrospective study of 797 cases","volume":"36","author":"Burckhardt","year":"2021","journal-title":"J Bone Miner Res"}],"container-title":["JCEM Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/academic.oup.com\/jcemcr\/article-pdf\/1\/3\/luad042\/50359594\/luad042.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/academic.oup.com\/jcemcr\/article-pdf\/1\/3\/luad042\/50359594\/luad042.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2023,5,17]],"date-time":"2023-05-17T04:41:23Z","timestamp":1684298483000},"score":1,"resource":{"primary":{"URL":"https:\/\/academic.oup.com\/jcemcr\/article\/doi\/10.1210\/jcemcr\/luad042\/7166762"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2023,5]]},"references-count":10,"journal-issue":{"issue":"3","published-print":{"date-parts":[[2023,5,8]]}},"URL":"https:\/\/doi.org\/10.1210\/jcemcr\/luad042","relation":{},"ISSN":["2755-1520"],"issn-type":[{"value":"2755-1520","type":"electronic"}],"subject":[],"published-other":{"date-parts":[[2023,5]]},"published":{"date-parts":[[2023,5]]},"article-number":"luad042"}}